IDPH: Peoria man dead, rat poison chemical found in synthetic marijuana

Share

IDPH: Peoria man dead, rat poison chemical found in synthetic marijuana

IL officials say that there have been dozens of cases of bleeding triggered by the smoking of synthetic marijuana.

The health department says the victim is the 38th person in IL to become ill in recent weeks after using what is called K2, Spice or fake weed. Nine of the cases tested positive for brodifacoum, or rat poison, according to a statement from the Illinois Department of Public Health on Monday.

The department didn't provide additional information about the two deaths, citing confidentiality.

The deaths are among the 56 people in IL to become ill in recent weeks after using K-2, Spice or some other form of synthetic marijuana.

Though numerous recent cases were tied to synthetic cannabinoid products in the Chicago area, contaminated products could be in counties statewide, the Department of Public Health noted. "IDPH is continuing to work with local health departments and the Centers for Disease Control and Prevention to try to identify common products". Individuals have reported using a range of synthetic cannabinoid products, including K2, a notorious synthetic whose detrimental health effects have made headlines around the world.

"There could be additional deaths coming; it is hard to say", she added.

The state confirmed its first death from synthetic marijuana over the weekend.

Last year, 102 people in Lancaster County, Pennsylvania, overdosed on synthetic marijuana within three days. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant.

One study of a synthetic cannabinoid found that it was 85 times as potent as tetrahydrocannabinol, or THC, the mind-altering chemical in marijuana. The CDC notes that "people who smoke these products can react with rapid heart rate, vomiting, agitation, confusion, and hallucinations".

MyFox8 reported that 2 people died and 54 other cases of severe bleeding were reported.

Anyone who starts experiencing symptoms, including severe bleeding or bruising, should be taken to the hospital immediately, the IDPH said.

"What's happening in IL is different, and these are bleeding complications".

"They can contain a variety of chemicals, and users often don't know what those are, such as rat poison", he said.

In this latest case, it's not clear what specific ingredient - or indeed brand of synthetic cannabinoid - is causing the excessive bleeding, but authorities are looking into it.

Share

Advertisement

© 2015 Leader Call. All Rights reserved.